Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 30, 2023, 5:14 PM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2023, 5:14 PM HST (03:14 UTC)
- Expired
- Jan 30, 2023, 9:06 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 38 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
835
WGHW50 PHFO 310314
FFWHFO
HIC007-310615-
/O.NEW.PHFO.FF.W.0007.230131T0314Z-230131T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
514 PM HST Mon Jan 30 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 815 PM HST.
* At 514 PM HST, radar and automated rain gauges indicated heavy
rain falling over northern Kauai. Rain was falling at a rate of 1
to 2 inches per hour. Stream gages have reported significant rises
in the Hanalei River and the Wainiha River. Flooding and closure
of Kuhio Highway near Hanalei is likely around 6 PM HST.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Na Pali State Park
and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if flooding
persists.
LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
2225 15949 2224 15943 2225 15941 2224 15938
2217 15941 2219 15960
FLASH FLOOD...RADAR INDICATED
$$
GS3 follow-up statements
323
WGHW70 PHFO 310451
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST Mon Jan 30 2023
HIC007-310615-
/O.CON.PHFO.FF.W.0007.000000T0000Z-230131T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
651 PM HST Mon Jan 30 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST THIS
EVENING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 651 PM HST, radar indicated that heavy rain had ended over Kauai.
However, runoff from earlier heavy rainfall continues, and Kuhio
Highway near Hanalei is closed due to flooding. A river gage near
the Hanalei Bridge indicates water levels are still rising, but the
decrease in rainfall should lead to lowering water levels soon.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Na Pali State Park
and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
2225 15949 2224 15943 2225 15941 2224 15938
2217 15941 2219 15960
FLASH FLOOD...RADAR INDICATED
$$
Birchard569
WGHW50 PHFO 310555
FFWHFO
HIC007-310830-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-230131T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
755 PM HST Mon Jan 30 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1030 PM HST.
* At 755 PM HST, a stream gage near the Hanalei Bridge indicated
that water levels remain very high, leading to the continued
closure of Kuhio Highway. Rain has ended over the slopes, and
water levels will gradually recede, but it may a couple of hours
before the roadway it reopened.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kuhio Highway near Hanalei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1030 PM HST if flooding
persists.
LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
2225 15949 2224 15943 2225 15941 2224 15938
2217 15941 2219 15960
FLASH FLOOD...GAUGE INDICATED
$$
Birchard233
WGHW70 PHFO 310706
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
906 PM HST Mon Jan 30 2023
HIC007-310716-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-230131T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
906 PM HST Mon Jan 30 2023
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY...
Although Kuhio Highway remains closed near Hanalei, flood waters are
receding, and additional heavy rainfall is not expected.
LAT...LON 2223 15961 2224 15958 2222 15952 2225 15950
2225 15949 2224 15943 2225 15941 2224 15938
2217 15941 2219 15960
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 4:06 PM HST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 30, 4:06 PM HST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 406 PM HST Mon Jan 30 2023 .SYNOPSIS... The threat for flooding continues to diminish this afternoon and we will continue to see moisture decrease from east to west through tonight. Overall weather conditions will greatly improve by Tuesday, but will remain somewhat unsettled through Wednesday with afternoon clouds and showers. Some of the afternoon showers could produce a brief downpour. Trade winds may return by the end of the week with increasing showers over windward areas this weekend. && .DISCUSSION... This afternoons satellite imagery shows an upper level low located roughly 350 miles southwest of Kauai with a cluster of thunderstorms on the northeast side of the upper low. This upper level low combined with a surface trough near Oahu is creating unsettled weather over the state. For this afternoon and evening, moisture will be gradually decreasing from east to west as the surface trough continues to lift to the northwest. Flood Watch for the Big Island has been cancelled and the Flood Watch for Oahu and Maui County will likely be cancelled soon as the heavier showers near Oahu exit the area this afternoon. For Kauai, we may have to extend the Flood Watch depending on what happens with the ongoing heavy rain at the moment. We do expected the heavy rain over Kauai to steadily decrease this evening with mainly moderate showers overnight tonight. But until then, moderate to heavy showers will continue across Kauai with the heaviest rainfall expected over the southern half of Kauai during the next few hours. Tuesday morning will look quite different compared to this morning with partly cloudy skies and much less shower activity. The weather pattern will still remain somewhat unsettled due to the upper level low lingering west of the state and a surface trough north of the state. With winds expected to be light and variable, we should see sea breezes develop by mid day with clouds and scattered showers developing over interior areas during the afternoon. Although isolated, we could see some brief downpours Tuesday and Wednesday afternoons with a slight chance of thunderstorms in some areas such as the Big Island slopes. Trade wind weather may return toward the end of the week as the trough dissipates and high pressure builds north of the islands. This high may push moisture associated with a frontal boundary over the islands Friday into the weekend and could bring in showery trade wind weather for this weekend. && .AVIATION... An upper level low southwest of Kauai, along with a surface trough near Oahu, will continue to bring scattered to numerous showers and scattered thunderstorms over all islands through this evening. MVFR and even brief periods of IFR ceilings and visibility will likely accompany the more robust thunderstorms. By tonight, the deeper moisture will begin to lift north of the main Hawaiian islands with just scattered showers remaining. Light to moderate easterly trades will prevail through the period. AIRMET Zulu remains in effect for moderate mid-level icing from over all islands. AIRMET Tango remains in effect for the entire area between 16000 ft and 36000 ft due for tempo moderate turbulence. && .MARINE... A broad surface trough over Oahu will drift westward tonight as strong high pressure holds northwest of the state, resulting in declining fresh to strong northeast winds around Kauai and locally fresh east winds elsewhere. Heavy showers and thunderstorms will could locally stronger wind gusts, with the greatest threat around Kauai through the evening. Moderate to fresh east to southeast winds will develop late tonight and Tuesday as the trough moves away to the west, followed by a decrease in winds Wednesday and Thursday. Trades may rebuild Friday. A Small Craft Advisory (SCA) is now in effect around Kauai and for waters north of Oahu to the Big Island. The SCA around Kauai covers fresh to near gale winds that are expected to decline rapidly this evening, as well as rough seas produced by the declining northwest swell and a locally generated, short period northeast swell. For the remaining areas, the SCA is in effect for seas in excess of 10 ft that will likely drop a couple of feet overnight. The SCA will be dropped sometime Tuesday and may be required again as trade winds rebuild on Friday. The current long-period northwest (310 degrees) and the locally generated, short period northeast swell around Kauai and Oahu will decline through tomorrow. Combined seas of 14 to 16 feet at the Hanalei PacIOOS buoy are dominated by the short period northeast swell, which necessitates a High Surf Advisory (HSA) being kept in place through most of tonight on north and east facing shores of Kauai. A small pulse of northwest swell is due Wednesday and Thursday, followed by a moderate north-northwest swell this weekend. An out of season south swell is building along south facing shores and will provide surf around summertime average Tuesday into Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM HST this evening for Niihau-Kauai Leeward- Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Haleakala Summit-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala. High Surf Advisory until 6 AM HST Tuesday for Niihau-Kauai North- Kauai East. Wind Advisory until 6 PM HST this evening for Niihau-Kauai- Small Craft Advisory until 6 AM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Kino AVIATION...Thomas MARINE...Wroe
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:06 PM HST | Special Marine Warning | HFO | 114 min | |
| Jan 30, 3:09 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 30, 3:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 36 min |
| Jan 30, 3:56 PM HST | Special Marine Warning | HFO | 36 min |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.